I posted last August with ? about my husband with CPE.His current meds,Inderal 20 mg 3x,Atacand 16 mg 1x,Depakote 250 mg. 4x daily & Testosterone inj.1x weekly 100mg.He did poorly with Tegratol.Alot of the problems he was having when I last posted have improved on the Depakote.His main complaints now are dizzines,balance problems,fatigue,thinking problems,tremors and shakiness(somewhat improved on Depakote),& shortness of breath,Could any of these things be side effects of Depakote?Or related to the Epilepsy itself. Or unrelated? Since starting the Depakote he has had only 1 aura lasted for just a few seconds,no real seizures.
This is our dilemma, he has recently been worked up for elevated liver enzymes.His platelets are low also.And the suggestions we have been given are bone marrow biopsy to be sure there is nothing wrong with the liver.Or try another seizure medication to see if the Depakote is causing this.
The Tegratol was a horrible experience.I am fearful for them to change his meds.But do not want him to suffer potientially harmful effects either.Any suggestions?
First of all, keep in mind that I am unable to diagnose you because I am unable to examine you, this forum is for educational purposes.
While it is good to hear that the seizures are better controlled on the Depakote, I am concerned that you are having unacceptable side effects on the Depakote. The good news is that there are many other medications than tegretol and depakote, many with much better dies effect profiles. Depakote can cause tremors, weight gain, hair loss, liver toxicity/failure and platelet dysfunction. Dizziness, balance problems, fatigue and thinking problems can be encountered on any seizure medication if the dose is too high (Depakote and tegretol included). I would suggest that you try one of the new seizure medications that do not have the bad side effects of depakote, such as lamictal, keppra, lyrica, topamax and/or zonisamide. I would suggest that you do this in a controlled fashion under the care of an epileptologist (a neurologist that has done specialty training in epilepsy). Generally the new medication is added to the depakote and increased slowly to bring it to a therapeutic dose (effective dose). Then the depakote is gradually decreased over several days leaving only the new medicine on board. Special care is need with some medications (such as lamictal) because it interacts with the depakote (Depakote increases the level of lamictal in the blood and when the depakote is taken away the lamictal level will drop if the dose is not increased). Depakote works well for many people, but you are having many of the unacceptable side effects and you need an alternative.
I hope this has been helpful.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.